Mississippi, 2011

Damaging Winds in Mississippi, June 12, 2011

June 12, 2011 · NWS JAN · 3 events in 3 counties and zones

Abundant low level moisture and hot afternoon temperatures allowed plenty of instability to develop during the afternoon and evening hours of June 12th, 2011. Severe storms affected portions of south-central Mississippi in response with the storms producing isolated wind damage and one report of pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Abundant low level moisture and hot afternoon temperatures allowed plenty of instability to develop during the afternoon and evening hours of June 12th, 2011. Severe storms affected portions of south-central Mississippi in response with the storms producing isolated wind damage and one report of pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 9:50 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 9:50 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT SUN JUN 12 2011

.UPDATE...CURRENT SATELLITE IMAGERY DEPICTS DECAYING MCS
CURRENTLY MOVING EAST/SOUTHEAST ACROSS EASTERN KANSAS AND INTO
WESTERN MISSOURI. IN ADDITION...OVER OUR REGION...THE SUBTROPICAL
RIDGE IS BUILDING IN FROM THE WEST BUT WE WILL BE JUST ON THE
EASTERN PERIPHERY OF IT SUCH THAT THE REGION WILL REMAIN UNDER
NORTHWEST FLOW ALOFT....WHICH WILL ALLOW SUCH MCS ACTIVITY OR ANY
OUTFLOW TO DRIFT DOWN INTO OUR DIRECTION. THIS MAY BE THE CASE LATER
TODAY AND COULD BE SOME FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY. THE BEST LOCATION TO SEE THESE STORMS WOULD BE EAST OF THE
MISSISSIPPI RIVER...WHERE THE LEAST INFLUENCE FROM THE BUILDING
RIDGE WILL EXIST AND A RESIDUAL BOUNDARY FROM OVERNIGHT CONVECTION
MAY RESIDE. AS FOR MICROBURST POTENTIAL...ANALYSIS INDICATES THAT
THERE IS A RISK FOR TODAY GIVEN PRETTY STEEP LAPSE RATES(30-32 C
VERTICAL TOTALS OFF AREA SOUNDINGS). THE SBCAPE AND DCAPE ARE
DECENT....SO ANY STORM THAT BECOMES STRONG TO SEVERE WILL BE CAPABLE
OF SMALL HAIL AND GUSTY WINDS YET AGAIN TODAY. NOT EXPECTING TOO MUCH
IN THE WAY OF SVR STORMS....BUT THIS WILL BE MONITORED THROUGH THE
DAY. STORMS THAT DEVELOP WILL LIKELY INITIATE ON THE EASTERN
PERIPHERY OF THE BUILDING RIDGE AND DRIFT TO THE SOUTH AND THIS IS
INDICATED PRETTY WELL ON LOCAL AND NATIONAL HI-RES WRF RUNS.

AS FOR TEMPERATURES...WE ARE RUNNING A GOOD 4-6 DEGREES COOLER THIS
MORNING IN THE EAST THAN YESTERDAY. WITH SOME ADDITIONAL RAINFALL YESTERDAY
AND THE COOLER START TO THE DAY...FEEL IT MIGHT BE A STRUGGLE TO
REACH THE UPPER 90S ACROSS THE EAST. HAVE BUMPED DOWN THE HIGHS HERE
TO THE MID 90S AND THIS MAY NOT BE ACHIEVED IF CONVECTION BEGINS
EARLIER IN THE AFTERNOON RATHER THAN LATER. ELSEWHERE...TEMPERATURES
ARE RUNNING WARMER AND THE MID TO UPPER 90S MAY BE MORE ACHIEVABLE
WITH THE BUILDING RIDGE AND LESS CHANCE FOR CONVECTION. UPDATED
PRODUCTS BEING SHIPPED OUT. /28/

&&

.AVIATION...THERE WERE LESS PATCHY AREAS OF FOG THIS MORNING AND
WHAT FOG DEVELOPED HAS LONG SINCE DISSIPATED. VFR CONDITIONS WERE
BEING OBSERVED AND WILL PREVAIL THROUGH THIS EVENING OUTSIDE OF TSTM
ACTIVITY. THE TSTMS SHOULD BE ISOLATED OVER THE WESTERN HALF OF THE
AREA AND BE MORE SCATTERED OVER THE EAST. MOST OF THE ACTIVITY WILL
DISSIPATE THIS EVENING BUT ADDITIONAL ACTIVITY MAY AGAIN MOVE INTO
THE AREA FROM THE NORTH OVERNIGHT. A BRIEF PERIOD OF MVFR
VISIBILITIES FROM 10Z TO 13Z WILL BE POSSIBLE MONDAY MORNING. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       97  71  98  71 /  23  23  15  15
MERIDIAN      95  68  98  69 /  32  32  17  17
VICKSBURG     96  67  96  67 /  22  22  13  13
HATTIESBURG   95  70  98  72 /  38  38  17  17
NATCHEZ       94  69  94  70 /  22  22  15  15
GREENVILLE    95  72  98  73 /  18  18  11  11
GREENWOOD     94  70  98  72 /  28  28  16  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/22
Hazardous weather outlook, Jun 12, 4:33 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
533 AM CDT SUN JUN 12 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
533 AM CDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HOT AND HUMID AIRMASS WILL SUPPORT ISOLATED STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY EAST OF THE
MISSISSIPPI RIVER AND BETWEEN 1 AND 9 PM. DAMAGING WIND GUSTS UP
TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS MAY OCCUR WITH THE MOST
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, Jun 12, 12:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CDT SUN JUN 12 2011

MSZ056-121925-
SMITH MS-
156 PM CDT SUN JUN 12 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SMITH COUNTY AT 156 PM CDT...
MOVING SOUTH AT 10 MPH.

PEOPLE IN CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3194 8951 3192 8965 3206 8965 3206 8957
TIME...MOT...LOC 1856Z 341DEG 10KT 3204 8959

MME
Special weather statement, Jun 12, 1:03 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT SUN JUN 12 2011

MSZ055-056-064-065-122005-
COVINGTON MS-SMITH MS-JEFFERSON DAVIS MS-SIMPSON MS-
203 PM CDT SUN JUN 12 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF CLEM AT 203 PM
CDT...MOVING SOUTH AT 15 MPH.

PEOPLE IN SOUTHEASTERN SIMPSON...NORTHERN JEFFERSON DAVIS...EXTREME
SOUTHWESTERN SMITH AND WESTERN COVINGTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3154 8959 3154 8997 3182 8996 3185 8966
TIME...MOT...LOC 1903Z 345DEG 11KT 3174 8985

MME

The radar

The Jackson/Brandon,MS radar (KDGX), 27 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 12, 1:35 PM CST
Where
Madison County, 2.33 mi E of Gluckstadt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.520, -90.040

A utility pole was snapped along Old Canton Road in the Deerfield area. Pea size hail also fell.

Thunderstorm Wind, Lawrence

When
June 12, 2:20 PM CST
Where
Lawrence County, 0.59 mi W of Topeka
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
31.420, -90.190

Multiple trees were blown down in the Topeka area, including one that fell on a house.

Thunderstorm Wind, Jasper

When
June 12, 2:40 PM CST
Where
Jasper County, 0.91 mi SW of Stringer
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.860, -89.280

Two homes sustained roof damage. Numerous trees were blown down in Stringer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313302, 313307, 313294.